A new approximation of relaxed energies for harmonic maps and the Faddeev model



We propose a new approximation for the relaxed energy E of the Dirichlet energy and prove that the minimizers of the approximating functionals converge to a minimizer u of the relaxed energy, and that u is partially regular without using the concept of Cartesian currents. We also use the same approximation method to study the variational problem of the relaxed energy for the Faddeev model and prove the existence of minimizers for the relaxed energy \({\tilde{E}_F}\) in the class of maps with Hopf degree ±1.

Mathematics Subject Classification (2000)

58E20 58E50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams R.: Sobolev Spaces. Academic Press, New York, San Francisco, London (1975)MATHGoogle Scholar
  2. 2.
    Bethuel F.: On the singular set of stationary harmonic maps. Manuscr. Math. 78, 417–443 (1993)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Bethuel F., Brezis H.: Regularity of minimizers of relaxed problems for harmonic maps. J. Funct. Anal. 101, 145–161 (1991)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Bethuel F., Brezis H., Coron J.M.: Relaxed energies for harmonic maps. In: Berestycki, H., Coron, J.M., Ekeland, I. (eds) Variational Methods, pp. 37–52. Birkhäuser, Basel (1990)Google Scholar
  5. 5.
    Esteban, M., Müller, S.: Sobolev maps with integer degree and applications to Skyrme’s problem. In: Proceedings: Mathematical and Physical Sciences, vol. 436, pp. 197–201 (1992)Google Scholar
  6. 6.
    Evans L.C.: Partial regularity for stationary harmonic maps into spheres. Arch. Rational Mech. Anal. 116, 101–113 (1991)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Faddeev, L.D.: Einstein and several contemporary tendencies in the theory of elementary particles. In: Pantaleo, M., De Finis, F. (eds.) Relativity, Quanta, and Cosmology, vol. 1, pp. 247–266 (1979)Google Scholar
  8. 8.
    Faddeev, L.D.: Knotted Solitons Plenary Address, In: ICM 2002, Beijing, vol. 1, pp. 235–244 (2002)Google Scholar
  9. 9.
    Faddeev L.D., Niemi A.J.: Stable knot-like structures in classical field theory. Nature 387, 58–61 (1997)CrossRefGoogle Scholar
  10. 10.
    Giaquinta M., Modica G., Soucek J.: The Dirichlet energy of mappings with values into the sphere. Manuscr. Math. 65, 489–507 (1989)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Giaquinta, M., Modica, G., Soucek, J.: Cartesian currents in the calculus of variations, Part II, Variational integrals. A series of modern surveys in mathematics, vol. 38, Springer-Verlag, (1998)Google Scholar
  12. 12.
    Giaquinta M., Mucci D.: The relaxed Dirichlet energy of mappings into a manifold. Calc. Var. Partial Differ. Equ. 24, 155–166 (2005)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Hang, F., Lin, F., Yang, Y.: Existence of Faddeev Knots in General Hopf Dimensions, Surveys in Differential Geometry 13, in pressGoogle Scholar
  14. 14.
    Hardt R., Lin F.-H.: A remark on H 1 mappings. Manuscr. Math. 56, 1–10 (1986)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Hardt R., Riviére T.: Connecting topological Hopf singularities. Ann. Sc. Norm. Super. Pisa Cl. Sci, 2, 287–344 (2003)MATHMathSciNetGoogle Scholar
  16. 16.
    Hélein F.: Regularity of weakly harmonic maps from a surface into a manifold with symmetries. Manuscr. Math. 70, 203–218 (1991)CrossRefMATHGoogle Scholar
  17. 17.
    Lin F.-H.: Mapping problems, fundamental groups and defect measures. Acta Mathematica Sinica, English Series 15, 25–52 (1999)CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Lin, F.-H., Wang, C.-Y.: The Analysis of Harmonic Maps and Their Heat Flows. World Scientific Publishing Co. Pte. Ltd. (2008)Google Scholar
  19. 19.
    Lin F.-H., Yang Y.: Existence of energy minimizers as stable knotted solitons in the Faddeev model. Commun. Math. Phys. 249, 273–303 (2004)CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Lin F.-H., Yang Y.: Energy splitting, substantial inequality, and minimization for the Faddeev and Skyrme models. Commum. Math. Phys. 269, 137–152 (2007)CrossRefMATHMathSciNetGoogle Scholar
  21. 21.
    Radu E., Volkov M.S.: Stationary ring solitons in field theory—Knots and vortons. Phys. Rep. 468, 101–151 (2008)CrossRefMathSciNetGoogle Scholar
  22. 22.
    Schoen, R.: Analytic aspects of the harmonic map problem. In: Seminar on Nonlinear Partial Differential Equations, Berkeley, CA, 1983. Math. Sci. Res. Inst. Publ., 2, pp. 321–358. Springer, New York (1984)Google Scholar
  23. 23.
    Vakulenko A., Kapitanski L.: Stability of solitons in S 2 nonlinear σ-model. Sov. Phys. Dokl. 24, 433–434 (1979)MATHGoogle Scholar
  24. 24.
    Ward R.: Hopf solitons on S 3 and R 3. Nonlinearity 12, 241–246 (1999)CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Scuola Normale SuperiorePisaItaly
  2. 2.Department of MathematicsThe University of QueenslandBrisbaneAustralia
  3. 3.Department of MathematicsShanghai Jiaotong UniversityShanghaiChina

Personalised recommendations